Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 180, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 19, 2008, 2:52 PM CDT for Wabaunsee County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 19, 2008, 2:52 PM CDT (19:52 UTC)
- Expired
- Jun 19, 2008, 3:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
County Wabaunsee County, KS
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 19, 1:27 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.9 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 595 J/kg
- Mixed-layer CIN
- -149 J/kg
- Mixed-layer LCL
- 1240 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 2:01 PM CDT, 51 minutes earlier.
Area forecast discussion, Jun 19, 2:01 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 201 PM CDT THU JUN 19 2008 .DISCUSSION... FOR THE REMAINDER OF THIS AFTERNOON...EXPECT DEEP LAYER SHEAR PARAMETERS TO INCREASE AS SHORTWAVE APPROACHES THE CWA FROM THE WEST. ONGOING CONVECTION AT 19Z WAS OCCURRING IN UNSTABLE ENVIRONMENT WITH MLCAPE VALUES AOA 2000 J/KG. DEEP LAYER SHEAR OVER THE CWA AT 19Z WAS RELATIVELY WEAK HOWEVER WITH H500 FLOW OF ONLY 20 KTS. MID LVL JET EXPECTED TO ACCOMPANY SHORTWAVE TROUGH AS IT MOVES EAST...INCREASING H500 FLOW TO AROUND 40-50 KTS BY LATE THIS AFTERNOON. DEPENDING ON THE COVERAGE OF THUNDERSTORMS EARLY THIS AFTERNOON...SUFFICIENT INSTABILITY/LOW LVL MOISTURE WOULD COMBINE WITH THIS MID LVL JET TO INCREASE THE CHANCE OF ORGANIZED MULTICELL THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING OUTFLOW WINDS AND LARGE HAIL. BEFORE THE MID LVL JET WORKS IN...EXPECT THUNDERSTORMS WILL BE PULSE STRONG TO SEVERE IN NATURE...THE A POTENTIAL FOR MARGINALLY SEVERE HAIL AND DOWNBURST WINDS ASSOCIATED WITH COLLAPSING TSTM CORES. LOW LEVEL SHEAR PROFILES WOULD INDICATE A VERY POOR ENVIRONMENT FOR TORNADOES. VERY HEAVY RAINFALL MAY ACCOMPANY ANY THUNDERSTORMS THIS AFTERNOON OR EVENING...AND LOCALIZED FLOODING IS A CONCERN ACROSS THE ENTIRE CWA. TONIGHT...SHORTWAVE TROUGH EXPECTED TO PUSH SOUTHEAST THROUGH THE CWA...LIKELY BRINGING IN AN AREA OF SUBSIDENCE IN ITS WAKE. MODELS INDICATE PASSAGE OF A WEAK COLD FRONT BEHIND THE SHORTWAVE TROUGH. BETWEEN THE PASSAGE OF A WEAK COLD FRONT...AND UPPER LEVEL SUBSIDENCE FEEL THE CHANCES FOR CONTINUED THUNDERSTORM DEVELOPMENT DIMINISHES QUICKLY AFTER MIDNIGHT. KEPT SLIGHT CHANCE POPS IN AFTER MIDNIGHT AS THERE IS A SMALL CHANCE THAT THUNDERSTORMS MAY DEVELOP ALONG THE COLD FRONT AS IT SINKS SOUTH OVERNIGHT. FRIDAY...NO SIGNIFICANT SHORTWAVE IS PRESENT IN THE UPSTREAM FLOW...SO DO NOT THINK WIDESPREAD PRECIPITATION WILL OCCUR DURING THE DAYTIME HOURS. DEPENDING HOW FAR SOUTH THE COLD FRONT SINKS...THERE IS A CHANCE OF AN ISOLATED THUNDERSTORM WITH SUFFICIENT DAYTIME HEATING...SO KEPT SLIGHT CHANCE POPS GOING IN EAST CENTRAL KS. WITH SKIES EXPECTED TO CLEAR OUT COULD SEE TEMPERATURES SIMILAR TO TODAY BY LATE FRIDAY AFTERNOON...WITH TEMPS CLIMBING INTO THE LOWER TO MID 80S. SAT/SUN...NW FLOW CONTINUES OVER THE STATE THROUGH THE WEEKEND. GUIDANCE A BIT NOISY WITH LIGHT QPF INTERMITTENTLY OVER THE STATE THROUGH THE PERIOD. IMPULSE OVERNIGHT SAT INTO SUNDAY WAS A SMIDGE STRONGER AND HAVE ADDED SLT CHANCE POPS TO ACCOUNT FOR THIS ONE. TEMPERATURES HOLDING IN THE 80S MOST AREAS. MON-THURS...TIMING OF PRECIP CHANCES REMAINS TRICKY INTO NEXT WEEK AS UPPER TROF SHIFTS EAST...UPPER RIDGE THEN NOSES OVERHEAD...FOLLOWED BY MORE WESTERLY FLOW BY MID TO LATE WEEK. FRONT HANGS UP ACROSS CTRL KANSAS ON M0NDAY...THEN IS DRAWN ACROSS EASTERN KANSAS THROUGH TUESDAY AND HAVE ACCOUNTED FOR THIS IN POPS ON MONDAY INTO TUESDAY. FOR WED / THURS...THE UPPER RIDGE OVER THE DESERT SW SLIDES SLIGHTLY NORTHWARD AND STORM TRACK LIFTS ACROSS THE NORTHERN TIER. PRECIP CHANCES FOR OUR AREA LIKELY DEPEND ON HOW FAR SOUTHWARD THE UPPER BOUNDARY MOVES...AND HAVE ADDED A SLIGHT CHANCE POP SOUTH. TEMPS HOLD GENERALLY IN THE 80S WITH PATTERN POTENTIAL FOR AN UPTURN TOWARD WARMER TEMPS MID TO LATE WEEK. && .AVIATION... FOR THE 18Z TAF CYCLE...EXPECT VFR CONDITIONS TO PERSIST FOR THE NEXT 24 HRS...WITH TSTMS MOVING NEAR/OVR TAF SITES BEING THE ONLY CONCERNS FOR MVFR/IFR CONDITIONS. TSTM DEVELOPMENT LOOKS MORE LIKELY THIS AFTERNOON WITH TSTMS LOOKING TO DEVELOP WEST AFFECTING MHK POSSIBLY AROUND 21Z WITH TSTMS MOVING EAST TOWARDS TOP AND FOE THEREAFTER. TSTMS MOVING OVER TAF SITES WILL LIKELY BRING TEMP MVFR VSBY AND CIGS AS THEY MOVE THROUGH. STRONG OUTFLOW WINDS ARE ALSO POSSIBLE AS WELL AS HAIL. LESS CONFIDENCE IN TSTMS AFTER SUNSET...BUT ANY ORGANIZED TSTM STRUCTURE COULD MOVE SOUTHEAST THROUGH TAF SITES LIKELY BEFORE 06Z. WILL KEEP MENTION OF TSTMS TO THE DAYLIGHT HRS AT THIS TIME WITH LOWER CONFIDENCE IN TSTMS MOVING OVER ANY SITE AFTER 00Z. CAVANAUGH && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. && CAVANAUGH / 67
Hazardous weather outlook, Jun 19, 5:03 AM CDT, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 503 AM CDT THU JUN 19 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-201015- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 503 AM CDT THU JUN 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS ACROSS NORTH CENTRAL... NORTHEAST AND EAST CENTRAL KANSAS TODAY AND TONIGHT. THOUGH IT IS DIFFICULT TO DETERMINE EXACTLY WHERE THE THUNDERSTORMS ARE MOST LIKELY TO OCCUR. A FEW STORMS MAY BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND VERY HEAVY RAINFALL DURING THE DAY TODAY. FOR TONIGHT THE STORMS ARE EXPECTED TO CONGEAL INTO A CLUSTER. THIS WOULD MAKE STRONG STRAIGHT LINE WINDS MORE LIKELY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TO LINGER ACROSS EAST CENTRAL KANSAS DURING THE DAY FRIDAY. THUNDERSTORMS ARE POSSIBLE AGAIN ON MONDAY AND MONDAY NIGHT ACROSS PARTS OF NORTH CENTRAL AND NORTHEAST KANSAS. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TODAY OR TONIGHT. WOLTERS
In the hours before
Special weather statement, Jun 19, 12:52 PM CDT, 2 hours before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 1252 PM CDT THU JUN 19 2008 KSZ010-011-023-191815- MARSHALL-NEMAHA-POTTAWATOMIE- 1252 PM CDT THU JUN 19 2008 ...A SIGNIFICANT WEATHER ALERT FOR SOUTHEAST NEMAHA...SOUTHWEST MARSHALL AND NORTHEAST POTTAWATOMIE COUNTIES... THROUGH 115 PM CDT...A THUNDERSTORM WILL MOVE SOUTHEAST AT 15 MPH ACROSS SOUTHEAST NEMAHA...SOUTHWEST MARSHALL AND NORTHEAST POTTAWATOMIE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND VERY HEAVY RAINFALL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE ONAGA...LILLIS...HAVENSVILLE AND EMMETT. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED. CAVANAUGH
Special weather statement, Jun 19, 1:31 PM CDT, 1 hour 21 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 131 PM CDT THU JUN 19 2008 KSZ037-191900- MORRIS- 131 PM CDT THU JUN 19 2008 THROUGH 200 PM CDT...A STRONG THUNDERSTORM WILL MOVE SLOWLY SOUTHEAST ACROSS PORTIONS OF EASTERN MORRIS COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING DIME SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE COUNCIL GROVE LAKE...DUNLAP AND COUNCIL GROVE. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
Special weather statement, Jun 19, 2:35 PM CDT, 17 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 235 PM CDT THU JUN 19 2008 KSZ038-191945- WABAUNSEE- 235 PM CDT THU JUN 19 2008 THROUGH 245 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 10 MPH ACROSS PORTIONS OF SOUTHERN WABAUNSEE COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...VERY HEAVY RAIN AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE ESKRIDGE. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Jun 19, 2:47 PM CDT, 5 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 247 PM CDT THU JUN 19 2008 KSZ038-192015- WABAUNSEE- 247 PM CDT THU JUN 19 2008 THROUGH 315 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 18 MPH ACROSS SOUTHERN INTO EASTERN WABAUNSEE COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND TORRENTIAL RAINFALL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE ESKRIDGE AND KEENE. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY TUNED IN CASE A WARNING IS ISSUED.
Special weather statement, Jun 19, 2:49 PM CDT, 3 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 249 PM CDT THU JUN 19 2008 KSZ009-010-192015- MARSHALL-WASHINGTON- 249 PM CDT THU JUN 19 2008 THROUGH 315 PM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE SOUTHEAST AT 21 MPH ACROSS PORTIONS OF EASTERN WASHINGTON AND MARSHALL COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND TORRENTIAL RAINFALL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE MARYSVILLE...BARNES...BLUE RAPIDS AND FRANKFORT. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED. CAVANAUGH
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 1:54 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 36 min |
| Jun 19, 2:55 PM CDT | Flash Flood Warning | TOP | Marshall, Washington | 4 hr |
| Jun 19, 3:14 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Riley | 46 min |
| Jun 19, 3:18 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 42 min |
| Jun 19, 3:31 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Shawnee | 44 min |
| Jun 19, 3:59 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Osage, Shawnee | 30 min |
| Jun 19, 4:37 PM CDT | Areal Flood Advisory | TOP | Jackson, Pottawatomie, Shawnee, Wabaunsee | 113 min |
| Jun 19, 4:40 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon | 40 min |
| Jun 19, 5:11 PM CDT | Areal Flood Advisory | TOP | Lyon | 2 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.